Store
Library
800-486-1237

Tinnitus Library

Choose a category below to select Tinnitus articles.

Benzodiazepine Withdrawal Syndrome and Tinnitus

By Barry Keate

Benzodiazepines (sometimes referred to as benzos) are a class of drugs that are usually prescribed for anxiety, insomnia, panic attacks and other nervous system disorders, including tinnitus. They are referred to as sedative hypnotics and are in the same class of drugs as barbiturates and alcohol.

Benzodiazepines are highly addicting and withdrawal is very difficult. Withdrawal symptoms are numerous and can be extremely difficult to manage. There is a nasty time bomb hidden in these drugs and the withdrawal symptoms are usually the same symptoms people took them for in the first place, except they can worsen. People who never had tinnitus often experience it for the first time during benzo withdrawal. Those who took it for tinnitus may find their tinnitus worsens during withdrawal.

Much of the material used in this article is gleaned from the work of Professor Heather Ashton in the UK. Professor Ashton has clinical experience in psychopharmacology, psychiatry and has run a withdrawal clinic for 12 years. She has published a well-known patient’s guide: The Ashton Manual.

There are over 30 commercially available benzodiazepines but the most common are Xanax (alprazolam), Klonopin (clonazepam), Valium (diazepam), Ativan (Lorazepam) and Halcion (triazolam).

These medications have slightly different properties and dramatically different potencies. (1) For example, 0.5 mg of Xanax is approximately equivalent to 10 mg of Valium. Thus a person taking 6 mg of Xanax, a dose not uncommonly prescribed in the US, is taking the equivalent of about 120 mg of Valium, an extremely high dosage.

They also vary widely in the amount of time they remain in the body. For example, the half-life (the time taken for blood concentrations to fall to half its initial value after a single dose) for Halcion is 2-5 hours, while the half-life of Valium can range from 20-200 hours. This means that half the active products of Valium are still in the bloodstream up to 200 hours (over 8 days) after a single dose.

Benzodiazepines are only meant to be taken for short periods of time. They are temporary solutions to problems such as anxiety and sleeplessness. When taken daily, safe and appropriate use of benzodiazepines should be for no longer than 2 to 3 weeks. They were never intended to be a long-term solution. Unfortunately, many doctors allow their patients to stay on these drugs for months, and in many cases, years.

When an individual takes benzos for a long time, several things begin to happen: First, they become less effective over time and increased dosages are necessary. Second, when used for long periods, a person becomes dependent, or addicted to the medication. Third, the result of this dependency actually makes the symptoms worse than before the benzos were begun. (2)

Benzodiazepine Withdrawal Syndrome is a cluster of symptoms that appear when a person who has taken benzodiazepines for a long time and has developed dependence stops taking the drug, or during dosage reduction. In severe cases benzodiazepine withdrawal is similar to alcohol and barbiturate withdrawal and can provoke life threatening withdrawal symptoms such as seizure.

Severe and life-threatening symptoms are mostly limited to abrupt or over-rapid dosage reductions from high doses. (3) This can be minimized in intensity by a slow, gradual reduction in dosage. Typical dosage reductions are in the range of 10% every two to four weeks, depending on the patient.

The list of withdrawal symptoms is too numerous to include them all here. The most common symptoms of a slow withdrawal are:

Hearing impairment or loss
Tinnitus
Hyperacusis  (increased sensitivity to sound)
Headache
Fatigue
Gastrointestinal problems
Anxiety, terror, panic
Chest pain
Impaired concentration
Restless leg syndrome
Nightmares
Paranoia
Insomnia
Nausea and vomiting
Muscle spasms
Elevated blood pressure
Electric shock sensations
Tachycardia (rapid heartbeat)
Blurred vision
Loss of appetite
Dizziness
Feelings of unreality
Obsessive compulsive disorder
Mood swings

A rapid withdrawal after long-term use can be life threatening. Some of the more horrific symptoms of rapid withdrawal are:

Convulsions
Violence
Coma
Post traumatic stress disorder
Suicide
Psychosis
Delusions
Mania
Homicide ideations
Delirium tremens

The success rate of a slow withdrawal schedule is approximately 65%. (3) Some people are completely unable to withdraw and the common medical wisdom is to not force someone to withdraw against their will.

The quote below is taken from the home page of Professor Ashton’s web site.

“It is more difficult to withdraw people from benzodiazepines than it is from heroin. It seems that the dependency is so ingrained and the withdrawal symptoms you get are so intolerable that people have a great deal of problem coming off. The other aspect is that with heroin, usually the withdrawal is over within a week or so. With benzodiazepines, a proportion of patients go on to long-term withdrawal and they have very unpleasant symptoms for month after month, and can go on for two years or more.”

The good news is that the majority of these withdrawal symptoms will ease over time. It may take quite a while but for most people, they will be able to return to their normal lives if they have the stamina to abstain from the medication and to withstand the symptoms.

Personally, I had a long-term relationship with Valium many years ago. During the worst of my tinnitus, before I developed Arches Tinnitus Formulas, I was prescribed Valium in a dose of 10 mg to be taken three times daily, a fairly modest dose. I used it on and off for over three years. Fortunately for me, I discontinued usage several times during this period and didn’t have a serious problem stopping it or have severe side effects.

So, why is withdrawal from benzos so difficult? What is the mechanism of action that causes the prolonged side effects from withdrawal? The answer turns out to be our old friend gamma-Aminobutyric Acid (GABA) and it’s receptors.

Long time readers of this newsletter will be aware that we discuss GABA and it’s counterpart, glutamate, frequently. These are the two primary inhibitory and excitatory neurotransmitters in the brain. These two neurotransmitters must be in balance for proper neurological function to occur.

GABA is an inhibitory neurotransmitter and slows brain function. Glutamate is an excitatory neurotransmitter and accelerates brain function. When GABA is depleted, glutamate takes the lead role and the brain goes into a hyper-excited state. This can lead to a multitude of neurological conditions, many of which cause the symptoms for which doctors prescribe benzodiazepines and also cause the withdrawal symptoms we have been discussing. Here is a more detailed explanation of what happens during this imbalance.

Also, Drs. Abraham Shulman, Arnold Strashun and Barbara Goldstein have found the common pathway for all tinnitus and it goes directly through the GABA receptor.

Benzodiazepine medications potentiate the action of GABA and increase its effect dramatically. When this potentiation is sustained by long-term use, adaptions occur in the brain, which ceases production of GABA. When benzodiazepines are stopped, these brain adaptations are unmasked; GABA levels drop precipitously, leading to extreme excitability of the nervous system and the appearance of the withdrawal symptoms.

There are some actions that can be taken to partially relieve the situation. GABA is available as a dietary supplement in most health food stores. It is inexpensive and effective. There has been some discussion surrounding the difficulty GABA has in crossing the blood-brain barrier. While this is true, my experience is that, if taken in a high enough dose, GABA can be effective in calming the brain and offset some of the effects of extreme neural excitability.

L-Theanine is a precursor to GABA and crosses the blood-brain barrier more readily. It will then metabolize to GABA within the brain. L-Theanine is the component of green tea that explains its relaxing effects. L-Theanine is also widely available but may be somewhat more expensive.

Either of these will produce a calming effect on the brain. If taken to excess, the calming effect can become sedative on it’s own. Caution should be taken while driving or operating equipment until the extent of these effects become know. A starting dosage for GABA may be 750 mg, taken twice daily, and working up to 1500 mg twice daily. A starting dosage for L-Theanine may be 200 mg twice daily, working up to 400 mg twice daily.

On the other end of the spectrum, there are ways to antagonize the effect of glutamate. Excess glutamate is thought to be one of the principal players in causing tinnitus and other neurological conditions. Arches Tinnitus Formula is a powerful glutamate antagonist and also helps protect neuronal circuits within the brain.

 

References:

1 – http://www.benzo.org.uk/manual/index.htm

2 – http://www.hearinglosshelp.com/articles/benzodiazepines.htm

3 – http://en.wikipedia.org/wiki/Benzodiazepine_withdrawal_syndrome